Purchase this article with an account.
J. F. Martins, C. Cavadas, E. Fernandes, F. Carvalho, M. Castelo-Branco, A. F. Ambrosio; Alterations in Rat Electroretinogram Induced by 3,4-Methylenedioxymethamphetamine (MDMA) Administration. Invest. Ophthalmol. Vis. Sci. 2009;50(13):3621.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The recreational drug 3,4-Methylenedioxymethamphetamine (MDMA), commonly known as ecstasy, usually produces a euphoric state, including empathy and decrease of inhibitions, but may also cause adverse medical consequences, namely hyperthermia. It has been demonstrated that MDMA causes toxic effects in the brain. However, although significant levels of MDMA have been found in the vitreous of MDMA users, the potential harmful effects of MDMA in the physiology of the retina have not been explored. The aim of the present work was to evaluate the effect of a single MDMA administration in rat electroretinogram (ERG).
Male Wistar rats were intraperitoneally injected with MDMA (15 mg/kg) or saline. The saline-treated animals were further divided in two groups: control and hyperthermic. The hyperthermic animals were allowed to increase body temperature to a similar level of MDMA-treated ones 3h after treatment (i.e. injection with saline or MDMA). ERGs were recorded 24h before and 3h and 24h after treatment, being the results normalized to the first ERG test. Dark-adapted and light-adapted retinal light responses were recorded.
We found a significant increase in both a-wave and b-wave amplitudes and a significant decrease in time to peak values of a-wave, b-wave and individual oscillatory potentials in MDMA and hyperthermic animals, 3h after treatment, compared to control animals. Twenty-four hours after treatment only MDMA-treated animals presented a significant increase in a-wave amplitude values, for the higher light intensities used, compared to both hyperthermic and control animals.
We show, for the first time, that MDMA induces ERG changes in the rat retina 3h and 24h after a single administration. Three hours after MDMA administration, the hyperthermia achieved appears to be the main reason for the ERG changes observed at that time point. Further studies will be important to evaluate the long-term effects of a single or repeated MDMA administration in retinal physiology, which may be important to identify potential harmful effects in the retina of ecstasy users.
This PDF is available to Subscribers Only